Rajagopalan Arvind, Lim Shuli, Chan Christopher Yi Wen, Mok Yee Ming, Chandwani Nisha
Background: There are sporadic case-reports suggesting an association between sodium valproate and neutropenia, though the majority of these are in cases of paediatrics and epilepsy. There are a few cases of psychiatric patients developing neutropenia after newly being started on sodium valproate. We present a patient, previously on long-term sodium valproate therapy, who developed neutropenia after being restarted on sodium valproate.
Case report: A 52-year-old Chinese man with bipolar disorder, previous well on a combination of sodium valproate and risperidone, was re-admitted for a manic relapse after a period of non-compliance. He developed neutropenia that coincided with increases in sodium valproate dose, and only resolved upon discontinuation of sodium valproate, despite continued increases in risperidone dose. Other investigations for neutropenia, including physical examination and blood tests, were unremarkable. He was eventually stabilized on a combination of risperidone and aripiprazole.
Conclusions: This report adds to the growing evidence for sodium valproate-induced neutropenia. Given the frequency of prescription of sodium valproate in bipolar disorder, and the potential serious consequences of neutropenia, this is an area that merits large-scale research.